Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 235, NWS Goodland, KS

July 21, 2004Decatur County, Rawlins County, Kansas; Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jul 21, 2004, 9:57 PM CDT for Decatur County, Rawlins County, Kansas; Red Willow County, Nebraska. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2004, 9:57 PM CDT (02:57 UTC)
Expired
Jul 21, 2004, 11:30 PM CDT
In force
93 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Decatur County, KS, Rawlins County, KS, Red Willow County, NE

The radar

The Goodland radar (KGLD), 107 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
2195 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:03 PM CDT, 6 hours 54 minutes earlier.

Area forecast discussion, Jul 21, 3:03 PM CDT, 6 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
203 PM MDT WED JUL 21 2004

.SHORT TERM...(TONIGHT THROUGH SATURDAY)
SHOWERS/ISOLATED THUNDERSTORMS CONTINUE THIS AFTERNOON ALONG WEAK
BOUNDARY/WIND SHIFT OVER SOUTHEAST ZONES. THESE WILL CONTINUE TO PULL
AWAY AND SHOULD BE EAST OF THE AREA BY 00Z. MEANWHILE...CLEAR SKIES
OVER COLORADO WILL RESULT IN STRONG HEATING OVER THE HIGHER TERRAIN
AND THUNDERSTORMS WILL DEVELOP AGAIN LATE THIS AFTERNOON IN UPSLOPE
FLOW. AREA PROFILERS SHOW 500 MB FLOW STRONGER THAN AS OF LATE...20
TO 30KTS...SO EXPECT SOME ORGANIZATION. OF PARTICULAR CONCERN IS THE
4KM WRF SOLUTION...SHOWING SMALL MCS PUSHING THROUGH THE AREA
OVERNIGHT...THOUGH STORMS POPPING UP AT 06Z IN NORTHEAST COLORADO
DOES NOT SEEM RIGHT. 20KM ETA KEEPS BULK OF PRECIPITATION OVER
COLORADO...WHILE 80KM GFS PAINTING WIDESPREAD PRECIPITATION. 20KM
ETA LOOKS MOST REASONABLE OF THE OFFERINGS...GIVEN WEAK 0-6KM
WINDS/STORM MOTION...AND 850-700MB MUCAPE AXIS ORIENTED ROUGHLY FROM
NORTH PLATTE TO LIMON. WILL TRY TO GO LIKELY WEST TO CHANCE
EAST...DEPENDING ON SUCCESS OF COORDINATION WITH SURROUNDING
OFFICES.

THURSDAY...COLD FRONT WILL MOVE THROUGH IN THE EARLY AFTERNOON.
EXPECT BROKEN TO OVERCAST SKIES MOST OF THE DAY...SO WILL UNDERCUT
HIGH TEMPERATURE GUIDANCE. THE LACK OF SURFACE HEATING WILL ALSO
LIMIT INSTABILITY WITH MUCAPES MAXIMIZED ALONG THE FRONT AT
1000-1500 J/KG. 500MB FLOW FORECAST TO BE RATHER WEAK...10 TO
20KTS...SO NOT EXPECTING AN ORGANIZED SEVERE WEATHER THREAT.
NONETHELESS...GFS MOS GUIDANCE OFFERING CHANCE TO LIKELY POPS...AND
WITH SURFACE BOUNDARY/500 MB VORT MAX/RIGHT REAR JET QUADRANT CAN
FIND NO REASON TO ARGUE. AS FRONT MOVES SOUTH THURSDAY NIGHT...POST
FRONTAL UPSLOPE FLOW WILL BRING WIDESPREAD LIGHT RAIN/ISOLATED
THUNDERSTORMS/AREAS OF FOG TO THE AREA. SOME JET SUPPORT AS
WELL...AS STRONG DIVERGENCE FORECAST AT 250 MB IN RIGHT ENTRANCE
REGION. HIGH POPS WARRANTED.

FRIDAY...POST FRONTAL UPSLOPE FLOW WILL BRING AN OVERCAST AND COOL
DAY. MAV AND UKMET IN VERY GOOD AGREEMENT WITH HIGH TEMPERATURES IN
THE MIDDLE TO UPPER 60S...AND THEY ARE THE BEST PERFORMERS IN THIS
SITUATION. MET AND FWC WARMER AS USUAL...BUT EVEN THEY HAVE SHOWN A
DISTINCT DOWNWARD TREND FOR SEVERAL RUNS. WILL GO AS LOW AS
SURROUNDING OFFICES WILL ALLOW. PRECIPITATION FORECAST
DIFFICULT...WITH MAINLY LIGHT RAIN/SHOWERY TYPE ACTIVITY...BUT WITH
ALL MOS GUIDANCE GIVING CHANCE TO LIKELY AGAIN A WET FORECAST SEEMS
IN ORDER. SHOWER CHANCES WILL GRADUALLY DIMINISH FRIDAY NIGHT AS
SURFACE WINDS SWING AROUND TO SOUTHEAST AND CUT OFF UPSLOPE.

SATURDAY...850 TEMPERATURES SUPPORTING ONLY A SLIGHT WARM UP...WITH
ETA GIVING MIDDLE 70S AND GFS AT LEAST 5F COOLER. STILL A FEW DAYS
OUT...SO WILL GO WITH THE ETA TEMPERATURES FOR NOW WHICH BLEND WELL.
INSTABILITY AXIS WILL BE PUSHED AGAINST THE FRONT RANGE. ETA SHOWS
NORTHWEST FLOW ALOFT...WHILE GFS MORE ZONAL. THUS...BEST CHANCES FOR
SHOWERS/ISOLATED THUNDER WILL BE IN THE WEST. HOWEVER...BOTH MODELS
SHOW UPPER DYNAMICS SWINGING INTO THE NORTHERN PLAINS...AND WILL
HAVE TO WATCH FOR SOME KIND OF MCS COMING DOWN IN THE FLOW SATURDAY
NIGHT.

&&

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
UPPER PATTERN RESEMBLES MORE WINTER THAN LATE JULY...AS UPPER LOW
DROPS OUT OF THE CANADIAN PRAIRIE AND TAKES UP SHOP OVER THE UPPER
MISSISSIPPI RIVER VALLEY. GFS/ECMWF BOTH SHOW ANOTHER SHOT OF COOL
CANADIAN HIGH PRESSURE SURGING SOUTH OVER THE CENTRAL PLAINS
SUNDAY...WITH DECENT VORTICITY MAXIMUM ROTATING THROUGH MAIN UPPER
LOW NEAR OMAHA. WHILE INSTABILITY WILL BE PUSHED SOUTHEAST OF THE
AREA BY LOW LEVEL SURGE...UPSLOPE FLOW AND DYNAMICS SHOULD BE ENOUGH
TO BRING A CHANCE OF SHOWERS TO THE AREA. THE REST OF THE WEEK WILL
SEE THE RIDGE SLOWLY REBUILD FROM THE SOUTHWEST WHILE TROUGH WILL BE
SLOW TO LIFT THROUGH THE GREAT LAKES...LEAVING THE CENTRAL HIGH
PLAINS UNDER NORTHWEST FLOW ALOFT. COOLER AIR WILL BE SLOWER TO
MODIFY THAN GUIDANCE SUGGESTS AND WILL CONTINUE THE UNDERCUTTING
TREND. 25-35KT 500 MB WINDS WILL ALLOW ANY STORMS WHICH MAY FIRE
WITH EMBEDDED SHORTWAVES/MOIST RETURN FLOW/DAYTIME HEATING OVER
HIGHER TERRAIN TO BECOME BETTER ORGANIZED AND LONGER LIVED. WILL
HAVE THE TYPICAL AFTERNOON POPS IN THE WEST SPREADING EASTWARD
DURING THE EVENING HOURS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

JDK
Hazardous weather outlook, Jul 21, 10:09 AM CDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
909 AM MDT WED JUL 21 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
909 AM MDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A
WEAK COLD FRONT LOCATED ALONG A LINE FROM NEAR NORTON KANSAS TO
CHEYENNE WELLS COLORADO. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...HOWEVER AN ISOLATED STORM CAPABLE OF DIME SIZED HAIL AND
BRIEF WIND GUSTS TO 60 MPH WILL BE POSSIBLE...MAINLY EAST OF HIGHWAY
83 AFTER 2 PM MDT. WITH STORM MOTIONS EAST AROUND 10 MPH...LOCALLY
HEAVY RAIN WILL ALSO BE POSSIBLE. THUNDERSTORMS MAY LINGER INTO THE
EVENING HOURS...HOWEVER SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ACTIVE PATTERN WILL CONTINUE WITH AN INCREASING CHANCE
OF SHOWERS AND THUNDERSTORMS LATE THURSDAY AFTERNOON AND EVENING.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT.
DURING THE OVERNIGHT HOURS ON THURSDAY...A LARGE CLUSTER OF
THUNDERSTORMS IS EXPECTED TO MOVE THROUGH THE AREA WITH A COLD
FRONT...INCREASING THE THREAT FOR DAMAGING WINDS AND HEAVY RAIN. AS
THIS SYSTEM EXITS THE AREA FRIDAY MUCH COOLER TEMPERATURES ON THE
ORDER OF 20 DEGREES CAN BE EXPECTED. FROM FRIDAY THROUGH TUESDAY A
CHANCE OF THUNDERSTORMS WILL REMAIN POSSIBLE...MAINLY DURING THE LATE
AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MWM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:07 PM CDTSevere Thunderstorm WarningGLDCheyenne53 min
Jul 22, 3:58 PM CDTSevere Thunderstorm WarningGLDCheyenne32 min
Jul 22, 4:03 PM CDTSevere Thunderstorm WarningGLDSherman87 min
Jul 22, 5:07 PM CDTSevere Thunderstorm WarningGLDSherman23 min
Jul 22, 5:28 PM CDTSevere Thunderstorm WarningGLDSherman32 min
Jul 22, 6:03 PM CDTSevere Thunderstorm WarningGLDWallace57 min
Jul 22, 5:50 PM CDTSevere Thunderstorm WarningGLDKit Carson55 min
Jul 21, 9:48 PM CDTSevere Thunderstorm WarningGLDHitchcock57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.